Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The discreteness of the spectrum of self-adjoint, even order, one-term, differential operators

Author: Roger T. Lewis
Journal: Proc. Amer. Math. Soc. 42 (1974), 480-482
MSC: Primary 34B25
MathSciNet review: 0330608
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An open question which was asked by I. M. Glazman is answered. It is well known that the condition

$\displaystyle \mathop {\lim }\limits_{x \to \infty } {x^{2n - 1}}\int_x^\infty {{r^{ - 1}} = 0} $

is sufficient for the discreteness and boundedness from below of the spectrum of selfadjoint extensions of $ {( - 1)^n}{(r{y^{(n)}})^{(n)}}$. This paper shows that the condition is also necessary.

References [Enhancements On Off] (What's this?)

  • [1] Calvin D. Ahlbrandt, Equivalent boundary value problems for self-adjoint differential systems, J. Differential Equations 9 (1971), 420–435. MR 0284636
  • [2] I. M. Glazman, Direct methods of qualitative spectral analysis of singular differential operators, Translated from the Russian by the IPST staff, Israel Program for Scientific Translations, Jerusalem, 1965; Daniel Davey & Co., Inc., New York, 1966. MR 0190800
  • [3] Roger T. Lewis, Oscillation and nonoscillation criteria for some self-adjoint even order linear differential operators, Pacific J. Math. 51 (1974), 221–234. MR 0350112

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34B25

Retrieve articles in all journals with MSC: 34B25

Additional Information

Article copyright: © Copyright 1974 American Mathematical Society